Tennessee, 2014

Damaging Winds in Tennessee, June 20, 2014

June 20, 2014 · NWS OHX · 5 events in 2 counties and zones

A line of strong to severe thunderstorms moved across northern Middle Tennessee during the late afternoon hours on June 20. A few reports of wind damage were received in the Nashville metro area, with several measured wind gusts in the 50 to 55 mph range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong to severe thunderstorms moved across northern Middle Tennessee during the late afternoon hours on June 20. A few reports of wind damage were received in the Nashville metro area, with several measured wind gusts in the 50 to 55 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 20, 3:12 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 20, 3:12 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
412 PM CDT FRI JUN 20 2014

.DISCUSSION...
A LINE OF STRONG THUNDERSTORMS CURRENTLY MOVING THROUGH WESTERN
MIDDLE TENNESSEE. TEMPERATURES ARE COOLING FROM 90 DEGREES INTO THE
MID 70S AS THE LINE PASSES. THIS LINE OF STORMS IS EXPECTED TO
CONTINUE MOVING EAST THIS AFTERNOON. SOME STRONG STORMS MAY
CONTINUE TO DEVELOP AS THE LINE PUSHES EAST THIS EVENING. ACTIVITY
SHOULD DECREASE AS THE SUN SETS TONIGHT.

THE MID STATE WILL DRY OUT UNDER A WEAK NORTHWESTERLY FLOW ON
SATURDAY AND SATURDAY NIGHT. ONLY A SLIGHT CHANCE OF
THUNDERSTORMS ON SUNDAY AND MONDAY AS WARM MOIST AIR BEGINS TO
FILTER INTO THE AREA ONCE AGAIN. ANY STORMS WILL BE DIURNALLY
DRIVEN.

A SHORTWAVE OVER THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY
WILL APPROACH MIDDLE TENNESSEE DURING THE FIRST HALF OF THE WORK
WEEK. SOUTHERLY FLOW WILL INCREASE AS WE HEAD INTO TUESDAY. BEST
CHANCE OF PRECIP WILL BE ON TUESDAY AFTERNOON...ESPECIALLY OVER
THE EASTERN HALF OF THE AREA. POPS REMAIN IN THE SLIGHT CHANCE TO
CHANCE CATEGORY THROUGH FRIDAY AS A WEAK SURFACE LOW MOVES ACROSS
THE GREAT LAKES REGION KEEPING A WARM MOIST SOUTHERLY FLOW IN
PLACE THROUGH THE WORK WEEK.

TEMPERATURES WILL BE JUST ABOVE NORMAL THIS WEEKEND...WITH HIGHS
IN THE LOW 90S. BY TUESDAY TEMPS WILL COOL INTO THE UPPER 80S AND
REMAIN THERE THROUGH THE END OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  91  70  92 /  30  20  10  10
CLARKSVILLE    70  90  67  91 /  30  10  10  10
CROSSVILLE     67  84  64  85 /  40  40  10  20
COLUMBIA       71  92  70  92 /  20  30  10  20
LAWRENCEBURG   69  91  69  92 /  20  40  20  20
WAVERLY        70  91  68  92 /  30  20  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Jun 20, 4:00 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT FRI JUN 20 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

31

In the hours before

Special weather statement, Jun 20, 1:17 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT FRI JUN 20 2014

TNZ005-023-024-202000-
HOUSTON-HUMPHREYS-STEWART-
217 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...HUMPHREYS AND SOUTHERN
STEWART COUNTIES...

AT 217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DOVER TO
HUNTINGDON...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HOUSTON COUNTY AIRPORT...TENNESSEE
RIDGE...ERIN...CUMBERLAND CITY...NEW JOHNSONVILLE...WAVERLY...
HURRICANE MILLS AND MCEWEN.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3647 8806 3647 8761 3634 8759 3634 8751
      3616 8756 3581 8787 3584 8797 3588 8794
      3593 8794 3594 8801 3598 8803 3616 8792
      3622 8796 3629 8795 3634 8797 3646 8807

SHAMBURGER
Special weather statement, Jun 20, 1:42 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT FRI JUN 20 2014

TNZ006-007-202030-
MONTGOMERY-ROBERTSON-
242 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND ROBERTSON
COUNTIES...

AT 240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GUTHRIE TO
CLARKSVILLE...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ADAMS...CEDAR HILL...
SPRINGFIELD...GREENBRIER...ORLINDA...RIDGETOP...CROSS PLAINS...BLACK
JACK AND WHITE HOUSE.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3664 8656 3653 8664 3648 8665 3642 8670
      3641 8669 3642 8674 3635 8682 3639 8690
      3637 8698 3646 8712 3644 8715 3642 8716
      3643 8717 3640 8722 3640 8737 3665 8724
      3666 8659

SHAMBURGER
Special weather statement, Jun 20, 1:57 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT FRI JUN 20 2014

TNZ006-023>026-057-202100-
CHEATHAM-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-MONTGOMERY-
257 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...NORTHERN
HICKMAN...HOUSTON...HUMPHREYS AND MONTGOMERY COUNTIES...

AT 256 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARKSVILLE TO NEW
JOHNSONVILLE...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PALMYRA...WAVERLY...NEW
JOHNSONVILLE...HURRICANE MILLS...CUNNINGHAM...MCEWEN...SLAYDEN...
VANLEER...BUCKSNORT...CHARLOTTE...DICKSON...AND ASHLAND CITY.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3636 8767 3637 8759 3643 8760 3650 8754
      3651 8712 3646 8713 3637 8699 3638 8692
      3633 8692 3624 8698 3605 8719 3595 8720
      3583 8733 3584 8782 3581 8786 3584 8796
      3593 8793 3595 8802

SHAMBURGER
Special weather statement, Jun 20, 2:44 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
344 PM CDT FRI JUN 20 2014

TNZ007-008-025>027-059-202130-
CHEATHAM-DAVIDSON-DICKSON-ROBERTSON-SUMNER-WILLIAMSON-
344 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON...
SOUTHERN ROBERTSON...SOUTHWESTERN SUMNER AND WILLIAMSON COUNTIES...

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPRINGFIELD TO
FAIRVIEW...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PLEASANT VIEW...KINGSTON
SPRINGS...ASHLAND CITY...SPRINGFIELD...FAIRVIEW...WHITE HOUSE...
MILLERSVILLE...JOELTON...NASHVILLE...BRENTWOOD...AND FRANKLIN.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3632 8655 3623 8660 3607 8652 3609 8655
      3597 8662 3579 8661 3579 8666 3575 8668
      3575 8670 3571 8671 3570 8677 3578 8694
      3585 8721 3625 8719 3650 8712 3651 8653

SHAMBURGER
Special weather statement, Jun 20, 2:49 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
349 PM CDT FRI JUN 20 2014

TNZ024-025-056>058-202130-
DICKSON-HICKMAN-HUMPHREYS-LEWIS-PERRY-
349 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HICKMAN...HUMPHREYS...
LEWIS AND PERRY COUNTIES...

AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRVIEW TO
LINDEN...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE NUNNELLY...LYLES...BON AQUA...
PINEWOOD...WHITE BLUFF...BURNS...LOBELVILLE...LINDEN...
PLEASANTVILLE...CENTERVILLE...PRIMM SPRINGS AND HOHENWALD.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3584 8796 3631 8715 3627 8716 3625 8719
      3624 8717 3621 8719 3618 8715 3597 8721
      3575 8723 3569 8727 3567 8732 3560 8736
      3550 8727 3544 8730 3546 8745 3540 8757
      3544 8764 3547 8765 3548 8772 3563 8804

SHAMBURGER
Special weather statement, Jun 20, 3:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
416 PM CDT FRI JUN 20 2014

TNZ008-027>029-059-062-202215-
DAVIDSON-RUTHERFORD-SUMNER-TROUSDALE-WILLIAMSON-WILSON-
416 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD...SUMNER...
TROUSDALE...WILLIAMSON AND WILSON COUNTIES...

AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE HOUSE TO
SPRING HILL...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE MADISON...BELLEVUE...NATCHEZ TRACE
AT HIGHWAY 96...LEIPERS FORK...MILLERSVILLE...NASHVILLE...
GOODLETTSVILLE...FOREST HILLS...BERRY HILL...OAK HILL...OLD
HICKORY...GALLATIN...HARTSVILLE...LEBANON...AND MURFREESBORO.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3643 8599 3641 8597 3637 8606 3629 8613
      3604 8604 3596 8610 3596 8615 3592 8614
      3587 8619 3563 8624 3566 8635 3562 8641
      3565 8643 3564 8645 3570 8655 3570 8678
      3578 8694 3583 8716 3637 8671 3651 8664

SHAMBURGER

The radar

The Nashville radar (KOHX), 10 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
June 20, 3:25 PM CST
Where
Davidson County, Rayon City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.270, -86.670

Multiple trees were blown down across northeast Davidson County with over 3000 power outages.

Thunderstorm Wind, Davidson

When
June 20, 3:32 PM CST
Where
Davidson County, 1.87 mi ENE of The Hermitage
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.226, -86.587

A tree was blown down knocking down a power line on Catskill Road in Hermitage.

Thunderstorm Wind, Wilson

When
June 20, 3:40 PM CST
Where
Wilson County, 2.16 mi N of Silver Bottom
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.261, -86.523

A power line was blown down across Starr Drive at Nonaville Road in Mount Juliet.

Thunderstorm Wind, Wilson

When
June 20, 3:50 PM CST
Where
Wilson County, 0.45 mi NE of Taylorsville
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.275, -86.195

A tree was blown down onto a car at Big Springs Road and Goshen Road. One person in the vehicle was injured.

Thunderstorm Wind, Wilson

When
June 20, 3:53 PM CST
Where
Wilson County, 2.53 mi ESE of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.203, -86.260

A tree was blown down onto power lines on Bluebird Road just east of the Wilson County Fairgrounds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518507, 518509, 518506, 518510, 518511.